Arizona, 2018

Tornado and Flash Flooding in Arizona, August 18, 2018

August 18, 2018 · NWS FGZ · 6 events in 3 counties and zones

Monsoon moisture over northern Arizona caused a tornado, high winds, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture over northern Arizona caused a tornado, high winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 18, 9:57 AM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 9:57 AM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
957 AM MST Sat Aug 18 2018

.SYNOPSIS...Expect a drying trend into early next week, with only
isolated thunderstorms expected on Sunday and Monday across
northern Arizona. Moisture will increase again starting Tuesday
as high pressure moves to a favorable position over New Mexico,
promising a return to active monsoon conditions.

&&

.UPDATE...
No significant changes to the forecast this morning as clear skies
are already showing the first signs of cumulus development for the
day over the higher terrain. Upper air sounding this morning shows
significant drying of the upper half of the atmosphere above a
subsidence inversion. This should limit convective growth and
impact rainfall efficiencies this afternoon and evening.

There will be an outside chance of some localized flash flooding
due to weak steering flow, mainly over Yavapai County where
moisture is prevalent at the lower elevations.

&&

.PREV DISCUSSION /304 AM MST/...A high pressure system in the mid-
levels was centered over central California this morning. Models
show the center of the high moving across Arizona and into New
Mexico between today and Monday. In response to the current
position of the high, a drier northwest flow aloft was in the
process of developing and strengthening across northern Arizona.
Along with the drier air mass sinking/warming in advance of the
high pressure center was taking place aloft, another signal that
stabilization is on the way for the area. For today, just enough
monsoon moisture will linger from around Flagstaff southeastward
across the Mogollon Rim and White Mountains region for a pretty
good chance of showers and thunderstorms. Elsewhere, the drier
air and warming aloft will produce a distinct downturn in
thunderstorms and even cumulus development.

For Sunday and Monday - High pressure centered over central
California will move across Arizona and into New Mexico. The
drying in combination with warmer temperatures aloft (the result
of sinking air associated with the high) will result in only the
slightest of chances for a shower or thunderstorm. Sunday will be
the driest day. Monday will see a slight increase in the chance
for showers and storms as the high center moves into New Mexico
and the door begins to open to increasing moisture.

From Tuesday onward - The center of high pressure in the mid-
levels will generally wobble around just to the east of Arizona
over new Mexico. Southerly flow around the western edge of the
high will transport a moist monsoon air mass across Arizona with
active monsoon weather returning to northern Arizona.

&&

.AVIATION...For the 18Z package...Expect mainly VFR conditions
across northern Arizona for the next 24 hrs. The exception, ISOLD to
SCT SHRA/TSRA will develop mostly along the Mogollon Rim and over
the White Mountains today, ending by about 03Z. Afternoon winds will
generally be northwesterly at 10-15 kts gusting 20 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The area begins to dry out today as northwesterly
flow develops. Enough moisture will remain to keep a threat of
convection over the southeastern portions of the district where
dewpoints remain relatively high. Sunday will see a northerly flow
bringing dry air into the area and very little convective activity.

.Monday through Wednesday...Continued dry conditions are expected
Monday with a southwesterly flow. There may be enough moisture for
isolated convection over the White Mountains. The high pressure
system shifts to our east Tuesday opening up a southerly monsoonal
flow and bringing a return of moisture and isolated to scattered
showers and thunderstorms to the southern and western portions of
the district. Moisture will continue to increase across the district
Wednesday with an increase of convective activity.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 18, 1:14 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST SAT AUG 18 2018

AZZ012-015-016-182100-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
114 PM MST SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM
MST...

At 110 PM MST, Doppler radar was tracking thunderstorms developing
over the area between Flagstaff and Clints Well to Payson. These
storms are moving southeast at around 20 MPH.

Heavy rain and hail up to half are possible with these storms.

Locations impacted include...
Dairy Springs Campground, Starlight Pines, Mormon Lake, Tremaine
Lake, Upper Lake Mary, Rock Crossing Campground, Chevelon Butte,
Pinegrove Campground, Lake View Campground, Chavez Mountain, Double
Springs Campground, Blue Ridge Campground, Long Lake and Ashurst Lake
Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 11158 3514 11140 3468 11081 3441 11113
TIME...MOT...LOC 2010Z 326DEG 46KT 3469 11119

MAS

The radar

The Flagstaff radar (KFSX), 65 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Coconino

When
August 18, 2:22 PM MST to 2:27 PM MST
Where
Coconino County, 2.82 mi SSE of Walnut Canyon to 4.68 mi SE of Walnut Canyon
Rating
EF0
Path length
3.07 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
35.110, -111.470

Time lapse video shows a narrow tornado at approximately 30 degrees angle to the ground persisting for several minutes.

Flash Flood, Gila

When
August 18, 3:15 PM MST to 4:15 PM MST
Where
Gila County, 2.99 mi SSW of Whispering Pines to 1.32 mi SSW of Whispering Pines
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.330, -111.300

A picture posted on social media shows that the East Verde River was flooding over Beaver Flat Road.

Thunderstorm Wind, Yavapai

When
August 18, 4:58 PM MST
Where
Yavapai County, 1.79 mi NW of Camp Verde to 1.74 mi N of Aultman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.590, -111.870

A trained weather spotter reported an estimated wind gust to 60 MPH.

Flash Flood, Yavapai

When
August 18, 6:00 PM MST to 7:00 PM MST
Where
Yavapai County, 6.6 mi NW of Childs to 6.47 mi WNW of Childs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.410, -111.790

Gap Creek flooded across Forest Road 574 making it impassable.

Flash Flood, Yavapai

When
August 18, 7:15 PM MST to 8:15 PM MST
Where
Yavapai County, 0.57 mi W of Whipple to 1.69 mi NNE of Prescott
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
34.550, -112.460

A stream gauge on Granite Creek in Granite Creek showed a 4.6 foot rise with a peak flow of 2,500 CFS (normal flow is less than fifty cubic feet a second).

Flash Flood, Yavapai

When
August 18, 9:45 PM MST to 11:45 PM MST
Where
Yavapai County, 3.16 mi WSW of Puro to 1.75 mi NW of Chino Vly
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.800, -112.480

Flash flooding was reported over Road 5 N just east of Reed Road. Road 1/2 N was also closed near Malapai Drive because of the flooding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyThe tornado archive for Arizona, 2018Warnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786325, 786324, 786320, 786321, 786322, 786323.